Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 65, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2016, 6:13 PM EDT for Franklin County, Maine. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 6:13 PM EDT (22:13 UTC)
- Expired
- Jul 18, 2016, 7:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, ME
The radar
The Portland,ME radar (KGYX), 95 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:23 PM EDT | HAIL 1 | Temple, ME | |
| Jul 18, 6:42 PM EDT | HAIL 1 | Temple, ME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:12 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
635
WUUS51 KGYX 182213
SVRGYX
MEC007-182300-
/O.NEW.KGYX.SV.W.0065.160718T2213Z-160718T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
613 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE...
* UNTIL 700 PM EDT
* AT 612 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PHILLIPS...OR 12 MILES NORTHWEST OF FARMINGTON...MOVING EAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FARMINGTON...PHILLIPS...WILTON...WELD...AVON...STRONG...
NEW SHARON...NEW VINEYARD...TEMPLE...INDUSTRY AND PERKINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4470 7048 4478 7046 4482 7036 4486 7003
4481 7003 4481 7002 4479 7002 4478 7000
4476 7000 4476 7002 4468 7000 4468 6996
4466 6997 4465 6995 4462 6994
TIME...MOT...LOC 2212Z 271DEG 27KT 4475 7038
HAIL...1.00IN
WIND...60MPH
$$
KIMBLE2 follow-up statements
718
WWUS51 KGYX 182228
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
628 PM EDT MON JUL 18 2016
MEC007-182300-
/O.CON.KGYX.SV.W.0065.000000T0000Z-160718T2300Z/
FRANKLIN ME-
628 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN FRANKLIN COUNTY...
AT 627 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TEMPLE...
MOVING EAST AT 30 MPH. FARMINGTON IS IN THE PATH OF THIS STORM.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FARMINGTON...WILTON...AVON...NEW SHARON...TEMPLE...INDUSTRY...
NEW VINEYARD AND STRONG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4468 7034 4477 7027 4479 7002 4478 7000
4476 7000 4476 7002 4468 7000 4468 6996
4466 6997 4465 6995 4462 6994
TIME...MOT...LOC 2227Z 279DEG 27KT 4469 7022
HAIL...1.50IN
WIND...60MPH
$$
KIMBLE190
WWUS51 KGYX 182244
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
644 PM EDT MON JUL 18 2016
MEC007-182300-
/O.CON.KGYX.SV.W.0065.000000T0000Z-160718T2300Z/
FRANKLIN ME-
644 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN FRANKLIN COUNTY...
AT 643 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FARMINGTON...
MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 623 PM QUARTER SIZED HAIL WAS REPORTED
IN TEMPLE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FARMINGTON...WILTON...NEW SHARON...INDUSTRY...
TEMPLE AND NEW VINEYARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4466 7023 4478 7014 4479 7002 4478 7000
4476 7000 4476 7002 4468 7000 4468 6996
4466 6997 4465 6995 4462 6994
TIME...MOT...LOC 2243Z 276DEG 27KT 4467 7007
HAIL...1.50IN
WIND...60MPH
$$
KIMBLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:54 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 18, 3:54 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Gray ME 354 PM EDT MON JUL 18 2016 .SYNOPSIS... A cold front will push offshore overnight. High pressure will build in from the west Tuesday and will settle offshore south of New England on Wednesday. High pressure will hold south of New England on Thursday. A cold front will cross the region late Friday or early Saturday. A narrow ridge of high pressure will build over the region on Sunday. && .NEAR TERM /THROUGH TONIGHT/... Severe weather event on-going at this time across the region with several severe thunderstorm and tornado warnings already issued. Expect this activity to continue into the early evening hours as as strong shear and capes of 1500 to 2500 prevail across much of the forecast area. Severe thunderstorm watch remains in effect through 800 pm. Thunderstorms will gradually lose their punch as heating subsides later this evening but expect showers and some thunderstorms to continue through the evening hours...espcially in southern and coastal zones. This activity should be pretty much offshore by midnight as the front pushes east. Low temps overnight will range through the 50s in the north and lower to mid 60s in the south. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... High pressure builds in from the west on Tuesday. Cooler and drier air will be ushered in on gusty northwest winds. Expect a mix of sun and clouds in the mountains and mostly sunny skies elsewhere. Highs will range from the mid 60s to mid 70s north and mid 70s to lower 80s south. Mostly clear skies and diminishing winds Tuesday night will set the stage for some chilly overnight lows. Expect temps to bottom out in the lower to mid 40s in cooler mountain valley in the north and in the upper 40s to mid 50s south. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Models are indicating wonderful weather for Wednesday and Thursday with low humidity and near seasonable temperatures. By Friday the hot and humid air returns with highs in the lower 90s and dew points climbing back into the mid to upper 60s with temperature regime continuing through the weekend. A series of short waves will be moving through starting Friday with shower and thunderstorms occurring especially Friday afternoon into early Saturday. shower will develop again each afternoon as there will be several frontal boundaries around. Difficult to time these boundaries but it soes not look like the weekend will be completely dry. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Short Term...VFR tonight with areas of MVFR ceilings/vsby in scattered thunderstorms this evening. VFR Tuesday and Tuesday night. Long Term...expect VFR Wednesday and Thursday. MVFR/IFR likely in showers and thunderstorms Friday afternoon through Saturday morning. && .MARINE... Short Term...No flags. Long Term...SCA winds and seas possible Thursday afternoon through Saturday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. &&
Hazardous weather outlook, Jul 18, 7:44 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAY ME 744 AM EDT MON JUL 18 2016 MEZ007>009-012>014-018>028-NHZ001>015-191145- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH- 744 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...HEAVY RAIN...AND POSSIBLY HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAT INDICES WILL REACH THE LOWER AND MID 90S FRIDAY THROUGH SUNDAY ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-191145- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 744 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 5:42 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT MON JUL 18 2016
MEZ008-013-182215-
NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
542 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN FRANKLIN COUNTY IN MAINE
SOUTHERN FRANKLIN COUNTY IN MAINE
* UNTIL 615 PM EDT
* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF ANDOVER...MOVING TO THE
EAST AT 50 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
FARMINGTON...
PHILLIPS...
WELD...
STRONG...
AND AVON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4495 7016 4463 7015 4467 7053 4480 7062
4473 7077 4487 7078
TIME...MOT...LOC 2140Z 268DEG 46KT 4479 7070
KIMBLELocal storm report, Jul 18, 5:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
544 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 7 WNW LITTLETON 44.34N 71.92W
07/18/2016 E0.88 INCH GRAFTON NH PUBLIC
&&
EVENT NUMBER GYX1602135
ARNOTTLocal storm report, Jul 18, 5:47 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG MANCHESTER 42.98N 71.44W
07/18/2016 HILLSBOROUGH NH BROADCAST MEDIA
TREES DOWN ON SOMERVILLE... CLAY... JEWETT... AND
AMHERST STREETS.
&&
EVENT NUMBER GYX1602136
TFHLocal storm report, Jul 18, 5:50 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
550 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG BEDFORD 42.95N 71.52W
07/18/2016 HILLSBOROUGH NH BROADCAST MEDIA
LARGE TREES DOWN ON ROUTE 101
&&
EVENT NUMBER GYX1602137
TFHLocal storm report, Jul 18, 5:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
552 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND DMG RINDGE 42.75N 72.01W
07/18/2016 CHESHIRE NH EMERGENCY MNGR
TREES DOWN THROUGHOUT TOWN.
&&
EVENT NUMBER GYX1602138
JENSENIUSLocal storm report, Jul 18, 5:55 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
555 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG WINDHAM 43.79N 70.41W
07/18/2016 CUMBERLAND ME LAW ENFORCEMENT
TWO SMALL TRESS ON ROADS. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER GYX1602139
ARNOTTThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:31 AM EDT | Special Weather Statement | GYX | Androscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc, Waldo and 1 more | 6 hr |
| Jul 18, 3:38 AM EDT | Dense Fog Advisory | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more | 4 hr |
| Jul 18, 11:36 AM EDT | Special Weather Statement | GYX | 54 min | |
| Jul 18, 12:16 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 44 min |
| Jul 18, 12:55 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 65 min |
| Jul 18, 1:28 PM EDT | Tornado Warning | GYX | Oxford | 32 min |
| Jul 18, 1:44 PM EDT | Tornado Warning | GYX | Franklin, Somerset | 31 min |
| Jul 18, 1:59 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 61 min |
| Jul 18, 2:12 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 63 min |
| Jul 18, 2:20 PM EDT | Tornado Warning | GYX | Franklin | 15 min |
| Jul 18, 2:52 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset, Waldo | 53 min |
| Jul 18, 3:18 PM EDT | Areal Flood Advisory | GYX | Somerset | 57 min |
| Jul 18, 3:21 PM EDT | Special Weather Statement | GYX | Cumberland | 39 min |
| Jul 18, 3:30 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 45 min |
| Jul 18, 3:43 PM EDT | Special Marine Warning | GYX | 62 min | |
| Jul 18, 3:57 PM EDT | Special Weather Statement | GYX | Waldo | 33 min |
| Jul 18, 4:20 PM EDT | Special Weather Statement | GYX | Cumberland | 40 min |
| Jul 18, 4:22 PM EDT | Special Weather Statement | GYX | Oxford | 38 min |
| Jul 18, 4:40 PM EDT | Special Marine Warning | GYX | 35 min | |
| Jul 18, 5:04 PM EDT | Special Weather Statement | GYX | Franklin | 26 min |
| Jul 18, 5:42 PM EDT | Special Weather Statement | GYX | Franklin | 33 min |
| Jul 18, 6:48 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset | 57 min |
| Jul 18, 7:38 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Waldo | 67 min |
| Jul 18, 7:45 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 30 min |
| Jul 18, 7:48 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 27 min |
| Jul 18, 7:54 PM EDT | Areal Flood Advisory | GYX | Kennebec, Somerset | 66 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.